Texas, 2015

Hail and Damaging Winds in Texas, December 26 to 27, 2015

December 26 to 27, 2015 · NWS SJT · 12 events in 7 counties and zones

A strong upper level storm system interacted with a cold front and a moist airmass to produce severe thunderstorms. These storms resulted in the development of a line of thunderstorms, producing damaging wind and some hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level storm system interacted with a cold front and a moist airmass to produce severe thunderstorms. These storms resulted in the development of a line of thunderstorms, producing damaging wind and some hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 26, 11:18 AM CST, 2 hours earlier.

Area forecast discussion, Dec 26, 11:18 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1118 AM CST SAT DEC 26 2015

.AVIATION...
/18Z TAFS/

Deteriorating conditions across West Central Texas terminals
through the period. Primarily MVFR cigs can be expected outside of
the precipitation, but as the rain becomes more widespread this
afternoon and tonight, ceilings and visibilities will be widely
varying at times. With the passage of a strong cold front as well,
conditions may briefly drop to IFR at KABI this afternoon but
expect some lifting back to MVFR later this afternoon. We will
start to see a switchover to sleet and snow near KABI Sunday
morning but timing remains a question. Later shifts will need to
fine tune this timing.

&&

.PREV DISCUSSION... /issued 658 AM CST SAT DEC 26 2015/

AVIATION...
/12Z TAFS/

Deteriorating conditions expected to develop later this morning,
and continue through tonight. CIGs are generally MVFR early this
morning, and are expected to remain there or dip into IFR heights
later today as moisture continues to stream northward over the top
of colder air behind a cold front. Southerly winds of 10 to 15
knots with gusts to around 20 knots will shift to the north behind
the cold front as it moves through. Winds will increase behind the
front this afternoon at KABI and through the evening and overnight
hours at the southern sites. Thunderstorms are also expected to
impact the area this afternoon and tonight, and these will contain
gusty winds and possibly hail. Later tonight, KABI and KSJT could
see rain mix with sleet, but this would be very late in the TAF
forecast, so left out any mention of this for now. MVFR or worse
conditions should prevail through the overnight hours behind the
cold front. 20

PREV DISCUSSION... /issued 459 AM CST SAT DEC 26 2015/

SHORT TERM...
(Today and Tonight)

.Storms, possibly severe today, turning much colder this afternoon
and tonight...

Starting much warmer this morning with southerly low level flow
bringing warm temperatures, moisture, and low clouds into the area.
There's even some patchy light fog in some areas. However, the fog
is currently only reducing visibilities to around 5 miles.

The arctic cold front that will move through the area later today is
currently northwest of Lubbock early this morning, and will be
moving into our counties by mid morning. Ahead of the front in
southern areas, temperatures will be able to reach the lower to mid
70s before the front moves through and cools temperatures.
Areas along and north of I-20 will likely only manage the lower 60s
before the front moves through later this morning, causing
temperatures to cool the rest of the day.

The powerful upper level low that has been talked about for days now
is moving east/southeast through southern AZ, and will continue to
move east toward the area today. As it does, large-scale lift will
spread into the area, as well as fast southwest flow. As the front
moves through, thunderstorms should develop both along the front, as
well as a few in the warm sector ahead of the front. A number of
factors will come together for the potential for severe weather this
afternoon. Very strong southwest flow aloft will interact with south
to southeasterly flow in the low levels to create strong speed and
decent directional deep layer shear. 0-6km shear values will average
between 50 and 60 knots, allowing for organized storms to develop.
This, combined with CAPE values anywhere from 1000 to greater than
2000 J/kg will create the possibility for severe thunderstorms to
develop, with the main hazards being large hail and damaging winds,
although a brief tornado or two along the front can't be ruled out.
Thunderstorms are expected to initially develop in the Big Country
possibly as early as late this morning, then spread south as the
front moves through, affecting areas as far south as a San Angelo
to San Saba line by late afternoon.

Additional precipitation is expected to develop tonight as more lift
overspreads the area ahead of the upper level low. Isolated
thunderstorms will continue to be possible for areas mainly
southeast of a Brownwood to Sonora line during the evening hours,
with the severe thunderstorm potential continuing through the late
evening in this area.

As temperatures cool overnight, there is a chance for some of the
rain to begin changing to, or mixing with some wintry precipitation.
At this time, temperature profiles support mainly a combination of
rain possibly mixing with sleet from after midnight through early
Sunday morning, roughly west of a Throckmorton, to Abilene, to San
Angelo line. Current model soundings west of that line currently
show a shallow cold air mass reaching as cold as -5 degrees Celsius,
with a warm layer over the top of it ranging from 3 to 7 degrees
Celsius. With any convective elements, sleet is certainly possible,
but snow is not anticipated. Temperatures at the surface in these
areas will be near freezing by early Sunday morning, but
confidence is not strong enough in temperatures reaching cold
enough values to yield freezing rain.

LONG TERM...
(Sunday through Monday)

A major winter storm will be the main story across West and
Northwest Texas for the second part of the weekend into Monday
morning. Looks like significant snowfall will now affect parts of
the Big Country and Concho Valley. A strong upper level storm system
will move east-northeast across Texas Sunday through Monday morning.
The large scale ascent associated with the storm and moisture
wrapping back into the low level cold sector will produce a large
deformation zone covering much of West Texas and western Oklahoma,
and advancing into parts of our area. Most of the heavy snow will be
due to the deformation zone setting up on the back side of the upper
level low.

Winter Storm Storm Warnings and Watches are in effect Sunday through
Monday morning for western and northern parts of West Central Texas.
Snow accumulations will be 4 to 6 inches across the Big Country and
northwest Concho Valley, with some sleet mixed in Sunday. Also,
strong north winds of 20 to 30 mph with gusts to 40mph will produce
poor visibilities due to blowing snow and periods of heavy snow.
Travel will become very hazardous Sunday afternoon and Sunday night
due to slick and icy roads in the Winter Storm Warning area. Further
east, a mixture of freezing rain and sleet is expected Sunday,
changing to snow Sunday night. Accumulations of 1 to 3 inches is
possible. Travel may become hazardous Sunday night due to slick
roads, especially bridges and overpasses. Along and southeast of a
Sonora to Brownwood line, rain will finally change over to snow late
Sunday night, with little or no accumulation. Lingering light snow
is expected Monday morning across the north and east, then the snow
ends Monday afternoon.

Temperatures will only be mainly in the 30s Sunday, with lows in the
20s by Monday morning. The wind chill values will be in the
single digits and teens Sunday night. In addition, Just west and
northwest of West Central Texas travel will be very difficult to
impossible Sunday and Sunday night as a dangerous blizzard will be
underway.

(Monday Night through Friday)

Cold temperatures and dry conditions are expected for much of next
week. Lows will be in the teens and 20s with highs in the 30s and
40s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 62  32  34  25 /  70  90  90  80
San Angelo 	 73  36  37  26 /  60  80  80  60
Junction 	 74  41  44  28 /  40  80  50  30

&&

.SJT Watches/Warnings/Advisories...
Winter Storm Watch from Sunday afternoon through Monday morning
for Callahan-Coleman-Concho-Crockett-Runnels-Schleicher-
Shackelford-Throckmorton-Tom Green.

Winter Storm Warning from 6 AM Sunday to 9 AM CST Monday for
Coke-Fisher-Haskell-Irion-Jones-Nolan-Sterling-Taylor.

&&

07/99/99
Hazardous weather outlook, Dec 26, 5:00 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
500 AM CST SAT DEC 26 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
500 AM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO TONIGHT.
A FEW THUNDERSTORMS MAY BE SEVERE MAINLY ALONG AND EAST OF A
HASKELL...TO SWEETWATER...TO OZONA LINE. THE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW MAY
DEVELOP AS FAR EAST AS AN OZONA TO SAN ANGELO TO ABILENE LINE.
HAZARDOUS TRAVEL CONDITIONS ARE LIKELY SUNDAY INTO SUNDAY NIGHT
ACROSS THE BIG COUNTRY...CONCHO VALLEY...AND EDWARDS PLATEAU AS
MODERATE TO HEAVY SNOW IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Dec 26, 11:29 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1129 AM CST SAT DEC 26 2015

TXZ113-261815-
JONES TX-
1129 AM CST SAT DEC 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES COUNTY UNTIL
1215 PM CST...

AT 1128 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HAMLIN...MOVING NORTH AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HAMLIN AROUND 1140 AM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE INTERSECTION OF
US-180 AND RANCH ROAD 126.

LAT...LON 3288 9998 3269 10006 3269 10014 3296 10013
      3296 9998
TIME...MOT...LOC 1728Z 195DEG 40KT 3279 10012

The radar

The Dyess AFB radar (KDYX), 43 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Taylor

When
December 26, 1:18 PM CST to 1:19 PM CST
Where
Taylor County, 3 mi NNE of Abilene
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.490, -99.710

Hail, Nolan

When
December 26, 2:27 PM CST to 2:28 PM CST
Where
Nolan County, 3.5 mi S of Nolan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.220, -100.260

Thunderstorm Wind, Crockett

When
December 26, 8:55 PM CST
Where
Crockett County, 35.95 mi W of Ozona Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.800, -101.800

A rainfall observer reported tree limbs blown down and power out, 8 miles north-northeast of Sheffield.

Thunderstorm Wind, Crockett

When
December 26, 9:40 PM CST
Where
Crockett County, 16.21 mi NW of Ozona Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
30.880, -101.410

A National Weather Service Cooperative Observer reported pecan tree limbs blown down. The time was estimated from radar.

Hail, Crockett

When
December 26, 9:50 PM CST to 9:51 PM CST
Where
Crockett County, 23.42 mi NNW of Ozona Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.060, -101.290

Hail, Irion

When
December 26, 9:55 PM CST to 9:56 PM CST
Where
Irion County, 0.59 mi E of Barnhart
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.130, -101.170

Hail, Runnels

When
December 26, 11:35 PM CST to 11:36 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.040, -100.110

A trained spotter reported hail between the size of dimes and quarters at Highway 153 and County Road 395.

Thunderstorm Wind, Taylor

When
December 27, 12:03 AM CST
Where
Taylor County, 1.36 mi WNW of Tuscola
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.230, -99.820

A large car port sustained severe damage, and a large storage container was laying on its side. The time was estimated from radar.

Thunderstorm Wind, Taylor

When
December 27, 12:10 AM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.210, -99.800

A deputy reported part of a roof on the road near Tuscola.

Thunderstorm Wind, Taylor

When
December 27, 12:19 AM CST
Where
Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.430, -99.680

Thunderstorm Wind, Tom Green

When
December 27, 12:35 AM CST
Where
Tom Green County, 5.46 mi ENE of Carlsbad
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.640, -100.550

The winds were estimated at 60 mph with a few tree limbs blown down.

Thunderstorm Wind, Callahan

When
December 27, 1:03 AM CST
Where
Callahan County, 9.83 mi NW of Clyde
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.500, -99.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611364, 611365, 611378, 611381, 611367, 611369, 611372, 611386, 611395, 611389, 611399, 611391.